Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 11, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 29, 2018, 4:19 PM CDT for Brewster County, Pecos County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2018, 4:19 PM CDT (21:19 UTC)
- Expired
- Apr 29, 2018, 5:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brewster County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 198 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -454 J/kg
- Mixed-layer LCL
- 1394 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
511
WUUS54 KMAF 292119
SVRMAF
TXC043-371-292200-
/O.NEW.KMAF.SV.W.0011.180429T2119Z-180429T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
419 PM CDT SUN APR 29 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
West central Pecos County in southwestern Texas...
Northwestern Brewster County in southwestern Texas...
* Until 500 PM CDT
* At 418 PM CDT, a cluster of severe thunderstorms were located 25
miles north of Marathon, or 26 miles northeast of Alpine, moving
east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
west central Pecos and northwestern Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3035 10361 3074 10332 3061 10296 3024 10321
TIME...MOT...LOC 2118Z 286DEG 10KT 3059 10330
HAIL...1.00IN
WIND...60MPH
$$
242 follow-up statements
852
WWUS54 KMAF 292138
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
438 PM CDT SUN APR 29 2018
TXC043-371-292200-
/O.CON.KMAF.SV.W.0011.000000T0000Z-180429T2200Z/
Pecos TX-Brewster TX-
438 PM CDT SUN APR 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WEST CENTRAL PECOS AND NORTHWESTERN BREWSTER COUNTIES...
At 438 PM CDT, a cluster of severe thunderstorms were located 19
miles north of Marathon, or 21 miles northeast of Alpine, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Pecos and northwestern Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3069 10336 3055 10300 3024 10321 3035 10361
TIME...MOT...LOC 2138Z 289DEG 20KT 3049 10333
HAIL...1.00IN
WIND...60MPH
$$
24612
WWUS54 KMAF 292156
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
456 PM CDT SUN APR 29 2018
TXC043-371-292205-
/O.EXP.KMAF.SV.W.0011.000000T0000Z-180429T2200Z/
Pecos TX-Brewster TX-
456 PM CDT SUN APR 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PECOS AND
NORTHWESTERN BREWSTER COUNTIES WILL EXPIRE AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3069 10336 3055 10300 3024 10321 3035 10361
TIME...MOT...LOC 2155Z 286DEG 10KT 3048 10328
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:08 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 29, 3:08 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
308 PM CDT Sun Apr 29 2018
.DISCUSSION...
Radar is showing a few storms developing in the higher terrain
west of the Pecos River this afternoon. There appears to be a
slight cap still in place so it will take a little more heating to
see more convection develop this afternoon. Shear and instability
are marginal, so while a severe storm cannot be ruled out,
coverage will not be enough to place +TS in the grids today.
A developing upper level low over the western U.S. will
increasingly back flow from the southwest over the next several
days and push very dry air to the TX/NM line. This dry air will
clash with surging dewpoints to the east creating a dryline that
will serve as a surface focus for convection. Higher dewpoints
tomorrow will increase CAPE to near 2KJ/Kg and 0-6km shear near
40kts are favorable for possible severe storms. See the SWODY2
from SPC for more information.
The GFS is showing a favorable positioning of the right entrance
region of the upper jet creating the lift needed for more
widespread rainfall late Wednesday and it is this time period that
has the highest PoPs in the forecast. However the other models
are not so bullish on precip and it would not be surprising to
see rain chances lowered over the next 48 hours.
Temperatures steadily warm this week peaking on Tuesday and
Wednesday before a cold front brings cooler weather on Thursday.
Easterly winds behind the front will advect moisture west next
weekend giving areas to our west another chance for rainfall.
Hennig
&&
.FIRE WEATHER...
Currently have elevated fire weather condition across portions of
West Texas and Southeast New Mexico this afternoon. Even though
relative humidity remains above critical thresholds (above 30
percent), southeast winds have increased to near 20-25mph sustained.
Given cured fuels, lightning from area thunderstorms this afternoon
could also result in new fire starts through this evening. Fire
weather concerns will increase and expand east Monday to include
Southeast New Mexico, Guadalupe Mountains and portions of the Upper
Trans Pecos as the dryline mixes farther east with increased west
winds. A Red Flag Warning has been issued for these areas for Monday
afternoon. Dry air pushes east again Tuesday and Wednesday with
areawide critical fire weather expected. A Fire Weather Watch and
eventual Red Flag Warning will likely be needed for at least
Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 63 83 65 90 / 10 20 30 10
Carlsbad 56 89 55 87 / 10 0 0 0
Dryden 62 88 65 94 / 30 20 10 0
Fort Stockton 58 89 60 92 / 30 20 10 0
Guadalupe Pass 56 77 55 76 / 10 0 0 0
Hobbs 56 87 56 87 / 30 10 10 0
Marfa 51 82 47 83 / 20 10 0 0
Midland Intl Airport 62 85 64 93 / 20 20 20 0
Odessa 61 86 63 93 / 30 20 20 0
Wink 59 92 58 94 / 30 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon to 7 PM MDT Monday for Guadalupe
Mountains-Southeast Plains.
TX...Red Flag Warning from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
Monday for Guadalupe Mountains-Reeves County and Upper
Trans Pecos-Van Horn and Highway 54 Corridor.
&&
27/10Hazardous weather outlook, Apr 29, 2:21 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 221 PM CDT Sun Apr 29 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 221 PM CDT Sun Apr 29 2018 /121 PM MDT Sun Apr 29 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Elevated fire weather conditions will continue across the region through this evening, due to very breezy conditions and dry vegetation. Thunderstorms will be possible through this evening, mainly across Southeast New Mexico and south through the Davis Mountains and Big Bend regions. Some storms may be strong to severe, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will be possible again Monday afternoon and evening, over the Western Low Rolling Plains, Permian Basin, and lower Trans Pecos. Some storms may be strong to severe, with large hail and damaging winds. Critical fire weather conditions are expected Monday afternoon across Southeast New Mexico, Guadalupe Mountains and Upper Trans Pecos as west winds increase and dry air pushes east. A Red Flag Warning is in effect for these areas Monday. Fire weather concerns increase and expand east to include most of the region Tuesday and maybe even Wednesday as dry air pushes even farther east. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through Sunday evening however chances are low at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Apr 29, 2:17 PM CDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 217 PM CDT SUN APR 29 2018 TXZ058-074-075-291945- Reeves County and Upper Trans Pecos-Pecos-Davis/Apache Mountains Area- 217 PM CDT SUN APR 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN PECOS...SOUTH CENTRAL REEVES AND EASTERN JEFF DAVIS COUNTIES... At 215 PM CDT, a strong thunderstorm was located 12 miles southeast of Balmorhea Lake, or 26 miles northeast of Fort Davis, moving northeast at 15 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. This storm will remain over mainly rural areas of southeastern Reeves County and Upper Trans Pecos...western Pecos and northeastern Davis/Apache Mountains Area Counties. This includes Interstate 10 between mile markers 223 and 229. LAT...LON 3075 10364 3089 10371 3100 10339 3076 10331 TIME...MOT...LOC 1915Z 245DEG 14KT 3084 10356 24
Special weather statement, Apr 29, 2:50 PM CDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 250 PM CDT SUN APR 29 2018 TXZ058-074-075-292015- Reeves County and Upper Trans Pecos-Pecos-Davis/Apache Mountains Area- 250 PM CDT SUN APR 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PECOS...SOUTH CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES... At 248 PM CDT, a strong thunderstorm was located 13 miles southeast of Balmorhea Lake, or 23 miles northeast of Fort Davis, moving east at 20 mph. Wind gusts up to 50 mph, nickel size hail, and locally heavy rainfall are possible with this storm. This storm will remain over mainly rural areas of southeastern Reeves County and Upper Trans Pecos...west central Pecos and northeastern Davis/Apache Mountains Area Counties. LAT...LON 3073 10365 3088 10369 3093 10337 3068 10328 TIME...MOT...LOC 1948Z 262DEG 17KT 3081 10359 24
Special weather statement, Apr 29, 3:58 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 358 PM CDT SUN APR 29 2018 TXZ074-075-292130- Pecos-Davis/Apache Mountains Area- 358 PM CDT SUN APR 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PECOS...NORTH CENTRAL BREWSTER AND EAST CENTRAL JEFF DAVIS COUNTIES... At 356 PM CDT, a strong thunderstorm was located 20 miles northeast of Alpine, or 5 miles west of Hovey moving east at 15 mph. Wind gusts up to 50 mph, nickel size hail, and locally heavy rainfall are possible with this storm. This storm will remain over mainly rural areas of west central Pecos and southeastern Davis/Apache Mountains Area Counties. LAT...LON 3053 10352 3066 10354 3076 10317 3051 10313 TIME...MOT...LOC 2056Z 257DEG 15KT 3059 10344 24
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:19 PM CDT | Fire Weather Watch | MAF | 18 hr | |
| Apr 29, 2:17 PM CDT | Special Weather Statement | MAF | Reeves | 28 min |
| Apr 29, 2:43 PM CDT | Red Flag Warning | MAF | 29 hr | |
| Apr 29, 2:50 PM CDT | Special Weather Statement | MAF | 25 min | |
| Apr 29, 3:58 PM CDT | Special Weather Statement | MAF | 32 min | |
| Apr 29, 5:02 PM CDT | Special Weather Statement | MAF | 43 min | |
| Apr 29, 5:17 PM CDT | Special Weather Statement | MAF | Loving | 43 min |
| Apr 29, 5:18 PM CDT | Special Weather Statement | MAF | Jeff Davis | 42 min |
| Apr 29, 5:33 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 42 min |
| Apr 29, 6:11 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 49 min |
| Apr 29, 6:24 PM CDT | Special Weather Statement | MAF | Reeves | 51 min |
| Apr 29, 6:34 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 3 hr |
| Apr 29, 6:57 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.